Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 10, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 29, 2013, 2:51 PM PDT for Riverside County, San Bernardino County, California. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2013, 2:51 PM PDT (21:51 UTC)
- Expired
- Aug 29, 2013, 3:15 PM PDT
- In force
- 24 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
The radar
The Santa Ana Mts radar (KSOX), 29 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 2:59 PM PDT | TSTM WND GST 45 | Riverside, CA | AT RIVERSIDE COMMUNITY COLLEGE...EXTREMELY HEAVY RAIN AND STRONG GUSTS UP TO 45 MPH. |
| Aug 29, 3:05 PM PDT | TSTM WND GST 50 | Riverside, CA | OFFICIAL AT THE CITY OF RIVERSIDE ESTIMATED 40 TO 50 MPH SUSTAINED WINDS FOR PAST 5 TO 10 MINUTES. HIGHEST WIND GUST ESTIMATED AT 65 MPH. A FEW TREE BRANCHES DOWN BUT NO PROPERTY DAMAGE. |
| Aug 29, 3:08 PM PDT | TSTM WND DMG | Riverside, CA | LARGE TREE FEEL ON THE RUBIDOUX BLVD OFFRAMP ALONG HIGHWAY 60. |
| Aug 29, 3:08 PM PDT | TSTM WND GST 70 | Riverside, CA | ESTIMATED WIND GUST UP TO 70 MPH AT UCR. VERY HEAVY RAIN WITH REDUCED VISIBILITIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS56 KSGX 292151 SVRSGX CAC065-071-292215- /O.NEW.KSGX.SV.W.0010.130829T2151Z-130829T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 251 PM PDT THU AUG 29 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES THE CITIES OF...RIVERSIDE...MORENO VALLEY... EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 315 PM PDT * AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RUBIDOUX...NEAR RIVERSIDE...HIGHWAYS 91 215 AND 60. THIS STORM WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. && LAT...LON 3388 11747 3407 11751 3408 11726 3391 11716 TIME...MOT...LOC 2151Z 081DEG 2KT 3398 11738 $$ HARRISON
2 follow-up statements
769 WWUS56 KSGX 292204 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 304 PM PDT THU AUG 29 2013 CAC065-071-292215- /O.CON.KSGX.SV.W.0010.000000T0000Z-130829T2215Z/ RIVERSIDE CA-SAN BERNARDINO CA- 304 PM PDT THU AUG 29 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR EXTREME SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES... AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RUBIDOUX...NEAR RIVERSIDE...HIGHWAYS 91 215 AND 60. THIS STORM WAS NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNNYSLOPE...PEDLEY AND GLEN AVON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. && LAT...LON 3388 11747 3407 11751 3408 11726 3391 11716 TIME...MOT...LOC 2204Z 081DEG 2KT 3398 11739 $$ HARRISON
206 WWUS56 KSGX 292214 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 314 PM PDT THU AUG 29 2013 CAC065-071-292223- /O.EXP.KSGX.SV.W.0010.000000T0000Z-130829T2215Z/ RIVERSIDE CA-SAN BERNARDINO CA- 314 PM PDT THU AUG 29 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES WILL EXPIRE AT 315 PM PDT... THE THUNDERSTORM OVER RUBIDOUX HAS WEAKENED. HOWEVER...HEAVY RAINFALL CONTINUES AND FLASH FLOODING IS LIKELY. A FLASH FLOOD WARNING REMAINS IN EFFECT. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. LAT...LON 3388 11747 3407 11751 3408 11726 3391 11716 TIME...MOT...LOC 2213Z 081DEG 2KT 3398 11740 $$ HARRISON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:20 PM PDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 29, 1:20 PM PDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT THU AUG 29 2013
.SYNOPSIS...
A BROAD SUBTROPICAL HIGH OVER THE CENTRAL PART OF THE COUNTRY WILL
STEER MONSOONAL MOISTURE ACROSS SOUTHERN CALIFORNIA THROUGH THE
WEEKEND BRINGING WARM AND HUMID CONDITIONS. SHOWERS AND ISOLATED
THUNDERSTORMS WILL SPREAD OVER THE AREA TODAY AND MAY LINGER
OVERNIGHT BEFORE REDEVELOPING BACK OVER THE MOUNTAINS AND DESERTS ON
FRIDAY. LOCALLY HEAVY RAIN AND FLASH FLOODING IS POSSIBLE. CLOUDS
WILL BE ABUNDANT THROUGH FRIDAY...THEN GRADUALLY THIN SATURDAY AS
A WEAK TROPICAL WAVE PASSES. SOME DRYING AND REESTABLISHMENT OF A
MARINE LAYER IS LIKELY NEXT WEEK WITH SLIGHTLY BETTER ONSHORE FLOW
BUT HIGH PRESSURE ALOFT WILL KEEP THE WEATHER WARM.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
NUMEROUS SHOWERS AND THUNDERSTORMS WERE IN PROGRESS EARLY THIS
AFTERNOON OVER AREAS OF THE CWA. EASTERLY FLOW ALOFT HAD ALLOWED
SOME TO MOVE WESTWARD OVER THE VALLEYS TOWARD THE COAST. SFC
PRESSURE GRADIENTS WERE NEUTRAL TO THE DESERTS SO THERE WAS LITTLE
SEA BREEZE. SFC WINDS WERE EASTERLY AT 10-20 MPH OVER THE FAR INLAND
PORTIONS OF THE SAN DIEGO COUNTY VALLEYS SUPPORTING SFC CONVERGENCE
IN THE VALLEYS. IT WAS WARM AND QUITE HUMID WITH TEMPS IN THE 80S
AND 90S AND DEWPOINTS WELL INTO THE 60S WEST OF THE MTNS AND IN THE
70S IN THE LOWER DESERTS.
THE VERY HIGH PW OVER THE DESERTS SUPPORT VERY HEAVY RAINFALL RATES
IN THUNDERSTORMS THAT DEVELOP THERE AND OVER THE MOUNTAINS AS OUR
ATMOSPHERE BECOMES MORE TROPICAL. ANOTHER CONCERN WILL BE GUSTY
OUTFLOW WINDS OVER THE DESERTS AND ADJACENT MOUNTAIN SLOPES. THE
ONLY LIMITING FACTOR FOR CONVECTION AT THIS POINT LOOKS TO BE THE
ABUNDANCE OF HIGHER CLOUDS. CONVECTION HAS BEEN ACTIVE ALL MORNING
OVER NORTHERN BAJA...AND WAS SPREADING NW INTO THE LOWER DESERTS AT
1 PM PDT THE CWA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS
EVENING FOR THE DESERTS...MOUNTAINS...AND VALLEYS. PLEASE SEE
LAXFFASGX.
MODELS ARE TRACKING...AND WATER VAPOR IMAGERY CONFIRMS A WEAK
TROPICAL WAVE OVER NW MEXICO THAT WILL MOVE NW AROUND THE PERIPHERY
OF THE MASSIVE SUBTROPICAL HIGH. AS THIS FEATURE APPROACHES TONIGHT
AND MOVES OVER THE REGION ON FRI...CLOUDS WILL INCREASE AND BECOME
MORE PERSISTENT. THERE WILL BE A CHANCE OF SHWRS/TSTMS ACCOMPANYING
THIS FEATURE OVERNIGHT AND ON FRI...BUT INTENSE CONVECTION MAY BE
SUBDUED FRI DUE TO THE LACK OF DAYTIME HEATING AND WEAK SUBSIDENCE
IN THE WAKE OF THE WAVE AXIS. CONTINUED WARM OVER THE WEEKEND WITH
DECREASING CHANCES OF PRECIP INTO LABOR DAY.
THE WELL DEVELOPED SUBTROPICAL HIGH CENTERED OVER THE MIDSECTION OF
THE COUNTRY WILL BE IN CONTROL OF OUR WEATHER THROUGH NEXT WEEK AS
IT MIGRATES SLOWLY WEST...AND THEN BACK TO THE EAST LATER IN THE
WEEK. HEIGHTS/THICKNESS WILL REMAIN ELEVATED...AND VARYING DEGREES
OF MONSOONAL MOISTURE WILL KEEP A CHANCE OF THUNDERSTORMS...MAINLY
IN THE MOUNTAINS AND DESERTS. ALONG THE COAST...SOME REDEVELOPMENT
OF THE MARINE LAYER SHOULD ALLOW AT LEAST AREAS OF MARINE STRATUS TO
BECOME REESTABLISHED OVER COASTAL AREAS...BUT WITH HIGH PRESSURE
ALOFT...LIMITED INLAND PENETRATION.
&&
.AVIATION...
282000Z...THROUGH 30/0100 UTC NUMEROUS SHRA WITH VSBY 4-6SM SCT TSTM
WITH VSBY 2SM +SHRA GR...SCT BASES 2000 FT MSL...BKN BASES 6000 FT
MSL...BKN-OVC LAYERS BETWEEN 10000-30000 FT MSL...ISOLD TOPS TO
FL500...FRZLVL 15000 FT MSL. MOGR MIXED ICG. MTNS OBSCD IN CLDS/WX.
AFTER 30/0100 UTC...SHRA/TSTM ENDING OVER LAND AREAS BUT CONTG OVER
WATER...OTRW SCT CLDS BELOW 10000 FT MSL AND BKN-SCT CLDS BETWEEN
10000 AND 25000 FT MSL.
&&
.MARINE...
THUNDERSTORMS HAVE BEGUN TO PUSH OFFSHORE SOUTH OF THE MOUTH OF THE
TIJUANA RIVER...EXPECTED TO BE OFFSHORE FROM SAN MATEO POINT
SOUTHWARD BY 1800 PDT THIS EVENING. OUTFLOW BOUNDARIES COLLIDING
WITH THE WANING SEA BREEZE MAY REGENERATE THUNDERSTORMS THROUGH
SUNSET...THEN INTERACTION BETWEEN SUBSEQUENT CELLS OUTFLOW
BOUNDARIES COLLIDING WITH THE SYNOPTIC SCALE SOUTHEAST FLOW MAY
CONTINUE THUNDERSTORM DEVELOPMENT THROUGH THE NIGHT. HAVE ISSUED A
MARINE WEATHER STATEMENT WHICH IS VALID THROUGH 11AM FRIDAY MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN
DIEGO COUNTY VALLEYS.
PUBLIC...JAD
AVIATION...BALFOUR
SEVERE WEATHER...HARRISON/TARDY/JJTHazardous weather outlook, Aug 29, 12:30 PM PDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1230 PM PDT THU AUG 29 2013 CAZ048-050-055-056-058-060>062-300200- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 1230 PM PDT THU AUG 29 2013 ...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FLASH FLOODING POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY. SMALLER CHANCE OF AFTERNOON THUNDERSTORMS SATURDAY AND AGAIN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AREA. JAD
In the hours before
Local storm report, Aug 29, 2:33 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
233 PM PDT THU AUG 29 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 7 N BIG BEAR CITY 34.37N 116.87W
08/29/2013 SAN BERNARDINO CA TRAINED SPOTTER
WATER OVER HIGHWAY 18, ESTIMATED BY THE
SPOTTER TO BE 50FT WIDE AND +2FT DEEP. FLOW
WAS CARRYING BOULDERS ACROSS THE ROAD.
&&
IRIS SYSTEMLocal storm report, Aug 29, 2:40 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 PM PDT THU AUG 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLOOD 7 SE LUCERNE VALLEY 34.37N 116.87W
08/29/2013 SAN BERNARDINO CA TRAINED SPOTTER
A LITTLE OVER ONE INCH OF RAIN IN 20 MINUTES. WATER IS
APPROXIMATELY 3 INCHES DEEP ON THE ROADS.
0140 PM HAIL 7 SE LUCERNE VALLEY 34.37N 116.87W
08/29/2013 M0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
DIME SIZE HAIL OBSERVED NEAR LUCERNE VALLEY.
&&
TSTALLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:25 PM PDT | Flash Flood Warning | SGX | San Bernardino | 5 hr |
| Aug 29, 1:02 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 29, 1:29 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 5 hr |
| Aug 29, 1:36 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 29, 1:38 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 29, 2:38 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
| Aug 29, 2:56 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.